Article

Cutaneous complication after BCG vaccination: case report and review of the literature.

Department of Dermatology, Radboud University Nijmegen Medical Centre, Nijmegen, The Netherlands.
Journal of Dermatological Treatment (Impact Factor: 1.76). 10/2010; 22(6):315-8. DOI: 10.3109/09546634.2010.500325
Source: PubMed

ABSTRACT The bacille Calmette-Guérin (BCG) vaccination protects against tuberculosis (TB)-related meningitis and disseminated tuberculosis. While severe complications after BCG vaccination are relatively rare, different cutaneous reactions have been reported. We report a patient with a 7-mm erythematous nodule at a distance of 4 cm from the BCG injection site. Histopathologically, a necrotizing granulomatous reaction pattern was seen in the dermis. Although complementary stainings did not detect acid fast bacilli, we suspected the lesion was caused by the attenuated strains of Mycobacterium bovis from the vaccine. This specific complication is called BCG-itis in the literature. After the excisional biopsy, the lesion disappeared and further treatment was not necessary. In defining the best treatment for this boy, we discovered a lack of knowledge on BCG-related lesions and their subsequent treatment options in the literature. We will list existing literature on this topic and demonstrate that treatment of BCG-related complications is poorly defined.

0 Followers
 · 
152 Views